Indiana, 2023

Tornado and Damaging Winds in Indiana, April 5, 2023

April 5, 2023 · NWS LMK · 7 events in 5 counties and zones

During the afternoon and evening hours of April 5, a low pressure system, moving northeast from Minnesota into Ontario, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in multiple reports of tree damage, structural damage, and one tornado in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours of April 5, a low pressure system, moving northeast from Minnesota into Ontario, dragged a trailing cold front through the Lower Ohio Valley. This produced a line of severe storms that moved west to east over southern Indiana, resulting in multiple reports of tree damage, structural damage, and one tornado in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 2:29 PM EST, 28 minutes earlier.

Area forecast discussion, Apr 5, 2:29 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
329 PM EDT Wed Apr 5 2023

.Short Term (Now through Thursday)...
Issued at 325 PM EDT Wed Apr 5 2023

...Severe Thunderstorms Remain Possible This Evening With Flooding
Risk across south-central KY...

Threat of strong to severe storms remains for late this afternoon
and into the evening hours. A broken line of strong to severe storms
stretches from Columbus OH through southern IN to Jasper and
Evansville to Paducah, KY. While the focus for severe weather is
along the main line working into our CWA as of the writing of this
discussion, with temperatures already in the low/mid 80s this
afternoon SBCAPE is between 1000-1500 J/kg with steep low/mid-level
lapse rate, an isolated supercell out ahead of the main line is not
out of the question. We will be watching areas across
western/central TN where there has been more sunshine today. Many of
the CAMS have been hinting at the possibilAity of a few isolated
supercells developing ahead of the line and moving into
central/southern KY. Model soundings continue to show a good
unidirectional wind profile for organized convection and DCAPE near
1000 J/kg supporting damaging straight line wind gusts as the main
threat. While most of the SRH and directional shear is off to our
north, it is still possible we could get a couple of spin-up
tornadoes. The line is expected to work westward and reach the I-65
corridor from Louisville to Bowling Green around 21-22z the over
towards Lexington and the Bluegrass down into the Lake Cumberland
region by 23-01z. Severe threat will likely be out of our CWA before
midnight.

Winds have been gusting 30 to 40+ mph as we were able to mix out
very well this afternoon. Winds will diminish with the passage of
the showers and storms so wind advisory will be allowed to expire at
00z this evening. Cold front will work across central KY/southern IN
this evening and temperatures will fall from the 60s/70s this
evening into the 40s/50s by tomorrow morning. Models have been
consistent the last couple of runs at slowing the cold front across
south-central and eastern KY overnight into tomorrow morning. As the
front stalls, a second wave of heavy rain with some embedded
convection will work northward out of LA/AR and across the TN Valley
into southern KY during the overnight hours. Given that current 6 hr
FFG across the Lake Cumberland region and parts of the Bluegrass are
between 2.00" to 2.50"with some locations even lower and current QPF
values for tonight into tomorrow range between 2 to 3 inches, went
ahead and issued a flood watch for our counties across south-
central KY into the Lake Cumberland region for possible flash
flooding overnight.

Tomorrow will be significantly colder than today with lingering
cloud cover across the Ohio Valley. Light rain is expected through
the morning then diminish from northwest to southeast by the
afternoon. Afternoon temperatures will only be in the low/mid 50s.

.Long Term (Thursday night through Tuesday)...
Issued at 201 PM EDT Wed Apr 5 2023

Much quieter weather is expected in the Long Term.

Thursday night through Friday night high pressure over the Midwest
and Great Lakes will build into the region, suppressing rain to our
south other than possibly some light rain in the Lake Cumberland
area on the north edge of the precipitation shield. Lows Thursday
night and Friday night will primarily be in the 40s, with cold spots
slipping into the upper 30s. Widespread frost is not expected given
borderline temperatures, a light breeze staying up through the night
as the center of the high misses us to the north, and we'll hold on
to some cloud cover.

Saturday a weak 5H shortwave trough will cross the lower Mississippi
Valley with a subtle inverted surface trough stretching from
Louisiana to Kentucky. The best moisture associated with this system
will stay over the Deep South...can't rule out a few raindrops
making it up to the Kentucky/Tennessee border.

Sunday through Wednesday ridging at the surface with gradually
increasing ridging aloft and low atmospheric moisture content will
keep us dry with moderating temperatures. Looks like we'll be back
into the 80s by Wednesday. Increased chances of warmer and drier
weather will continue through mid April.

&&

.Aviation (00Z TAF Issuance)
Issued at 135 PM EDT Wed Apr 5 2023

A broken line of showers and strong to severe thunderstorms
stretching from Fort Wayne, IN through Indianapolis into KHNB and
down around Cape Girardeau MO is working into the area. These strong
storms and showers will work through now and could be mostly out of
the area by 04z as the line works from west to east. Gusty winds
remain the main threat with these thunderstorm complexes. Winds have
also been gusty all day and that will continue until about the time
the storms and cold front work through this afternoon and evening.
Gust this afternoon will still reach 35+ kts. Outside of the passing
storms the forecast features mainly VFR conditions for HNB/SDF with
periods of MVFR for LEX to BWG where the front and associated
precipitation is expected to stall later tonight and into the day
tomorrow. While it won't be as windy wet weather with waves of rain
are possible from BWG to LEX into the morning. Mid clouds will
linger into tomorrow but winds will be less and expect conditions to
dry out during the day.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

     Flood Watch from midnight EDT /11 PM CDT/ tonight through
     Thursday afternoon for KYZ054>057-064>067-070>078-081-082.

IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

Short Term........BTN
Long Term.........13
Aviation..........BTN
Hazardous weather outlook, Apr 5, 2:34 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Wed Apr 5 2023

KYZ026-027-035>037-039>043-045>049-053-061>063-061945-
Ohio-Grayson-Franklin-Scott-Harrison-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-
Butler-Edmonson-Hart-
Including the cities of Hartford, Leitchfield, Frankfort,
Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Morgantown, Brownsville, and Horse Cave
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.

Heavy rain is expected overnight into early Thursday morning and may
result in local flooding problems.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed now through this evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move northeast around 60 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>025-028>034-038-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
and Taylorsville
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 127 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed now through this evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move northeast around 60 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ054>057-064>067-070>078-081-082-061945-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lebanon, Danville, Lancaster, Richmond,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
THROUGH THURSDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.

Heavy rain is expected overnight into early Thursday morning and may
result in local flooding problems.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed now through this evening.

GENERAL STORM MOTION OF THE DAY:

Storms will move northeast around 60 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BTN/13

In the hours before

Special weather statement, Apr 5, 12:57 PM EST, 2 hours before
Special Weather Statement
National Weather Service Louisville KY
157 PM EDT Wed Apr 5 2023

INZ076-083-051830-
Orange IN-Dubois IN-
157 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of Dubois and Orange
Counties through 230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Jasper and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

&&

LAT...LON 3851 8707 3851 8700 3849 8695 3851 8693
      3850 8688 3853 8683 3853 8668 3869 8668
      3869 8642 3855 8631 3839 8663 3840 8668
      3837 8668 3820 8703 3820 8707
TIME...MOT...LOC 1756Z 240DEG 49KT 3843 8695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Apr 5, 1:31 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
231 PM EDT Wed Apr 5 2023

INZ076-077-083-051915-
Orange IN-Washington IN-Dubois IN-
231 PM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of central Dubois,
Orange and northwestern Washington Counties through 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Paoli to near Jasper. Movement
was northeast at 55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

&&

LAT...LON 3849 8692 3850 8692 3850 8688 3853 8683
      3853 8668 3867 8668 3869 8666 3869 8631
      3873 8631 3877 8628 3878 8618 3876 8613
      3878 8609 3876 8603 3877 8602 3853 8617
      3839 8663 3840 8668 3838 8668 3826 8707
TIME...MOT...LOC 1831Z 229DEG 47KT 3858 8660 3834 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RJS
Special weather statement, Apr 5, 2:11 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT Wed Apr 5 2023

INZ077-084-089>092-KYZ023>025-051945-
Crawford IN-Washington IN-Floyd IN-Clark IN-Perry IN-Harrison IN-
Hancock KY-Meade KY-Breckinridge KY-
311 PM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Harrison,
northwestern Clark, eastern Crawford, eastern Perry, Floyd,
southeastern Washington, Meade, southeastern Hancock and central
Breckinridge Counties through 345 PM EDT/245 PM CDT/...

At 311 PM EDT/211 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Carefree
Town to 8 miles west of Hardinsburg. Movement was northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Brandenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT/400 PM CDT/ for
south central Indiana...and central Kentucky.

&&

LAT...LON 3860 8574 3787 8605 3773 8674 3836 8643
TIME...MOT...LOC 1911Z 243DEG 39KT 3837 8629 3774 8660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Apr 5, 2:17 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
317 PM EDT Wed Apr 5 2023

INZ079-051930-
Jefferson IN-
317 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northern Jefferson
County through 330 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Madison, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Jefferson
County, including the following locations... Wakefield, Middlefork,
Canaan, Volga, Five Points, China, Dupont, Belleview, Bryantsburg and
Wirt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

&&

LAT...LON 3886 8520 3876 8560 3885 8559 3886 8557
      3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 1917Z 244DEG 49KT 3890 8541

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Apr 5, 2:21 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
321 PM EDT Wed Apr 5 2023

INZ077>079-092-051945-
Washington IN-Jefferson IN-Clark IN-Scott IN-
321 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark, Scott and central Washington Counties
through 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Scottsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

&&

LAT...LON 3883 8571 3882 8570 3882 8562 3864 8556
      3846 8615 3864 8616 3875 8590 3873 8589
      3873 8586 3878 8582 3878 8580 3879 8580
      3883 8573
TIME...MOT...LOC 1921Z 244DEG 49KT 3853 8609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Apr 5, 2:31 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
331 PM EDT Wed Apr 5 2023

INZ083-052000-
Dubois IN-
331 PM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Dubois County through
400 PM EDT...

At 331 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winslow to Boonville. Movement was east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Jasper around 350 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8678 3820 8680 3820 8707
TIME...MOT...LOC 1931Z 256DEG 39KT 3841 8721 3804 8724

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJS

The radar

The Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
April 5, 2:57 PM EST
Where
Dubois County, 1.48 mi SSW of Holland
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.230, -87.040

Power lines were down in the 9800 block of South 720 West.

Tornado, Perry

When
April 5, 3:14 PM EST to 3:15 PM EST
Where
Perry County, 0.7 mi NW of Leopold to 0.99 mi NNE of Leopold
Rating
EF1
Path length
0.75 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
38.108, -86.588

The National Weather Service Louisville confirmed an EF1 tornado|in Eastern Perry County Indiana, near Leopold, from severe storms|on Wednesday afternoon, April 5. The tornado touched down in a|hilly forested area, along Leopold Oriole Road, 0.2 miles north|of the Leopold town square. The twister started off as an EF0 80 |mph in the forested area with a few snapped and uprooted trees. |The tornado rapidly increased to a 95 mph EF1 striking a very well |built 45 by 125 barn with extra hurricane clips, nails and bolts. |The foundation of the barn through the roof bracing was one of the |best new built barns this survey team has ever seen.

A large portion of the roof was thrown over 100 yards to the north |northeast to a easterly direction. There were numerous boards impaled |into the ground and some of the metal sheeting was thrown 200 yards, |wrapping around a large maple tree. NWS drone footage showed a few |more pieces of the roof were thrown into the neighbor's pond, which |is about 350 yards away. Residents at the home felt their house shake |for about 15 seconds and their ears were popping.

Adjacent to the barn was a tractor tire that was moved 25 yards to the |northwest with no noticeable skid marks with the tire. The foundation |of the barn was pulled northeastward slightly, and a large pick up |trailer fully loaded with supplies in the barn moved about 6 inches.

The drone showed a large area of snapped and uprooted trees just |northeast of the home in a forested area. The drone showed no damage |beyond that tree damage across a farmers field.

Thunderstorm Wind, Crawford

When
April 5, 3:24 PM EST
Where
Crawford County, 1.77 mi ESE of Deuchars
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.160, -86.420

There were several softwood trees snapped, uprooted, or with broken branches along a short section of Beechwood Road. Tree damage was oriented to the southeasterly and easterly directions.

Thunderstorm Wind, Crawford

When
April 5, 3:26 PM EST
Where
Crawford County, 0.69 mi N of Cape Sandy
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.160, -86.370

A large tree was uprooted and fell on a power line.

Thunderstorm Wind, Harrison

When
April 5, 3:40 PM EST
Where
Harrison County, 1.4 mi NW of Corydon
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.232, -86.141

There was significant roof damage to a commercial building along State Road 337. Roofing material was blown eastward into vehicles parked at nearby duplexes. There was also minor damage at a duplex.

Thunderstorm Wind, Harrison

When
April 5, 3:40 PM EST
Where
Harrison County, 1.77 mi WNW of Corydon
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.230, -86.150

A tree blew down on a driveway.

Thunderstorm Wind, Floyd

When
April 5, 3:54 PM EST
Where
Floyd County, 5.58 mi S of Edwardsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.199, -85.899

A tree blew down at a residence off 7 Mile Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094851, 1094831, 1094846, 1094847, 1094848, 1094849, 1094850.